Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2004, 6:27 PM CDT for Buchanan County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 3, 2004, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 4:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 032327 SVRDVN IAC019-040000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 627 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 700 PM CDT * AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED 7 MILES WEST OF ROWLEY...OR 10 MILES SOUTHWEST OF INDEPENDENCE...AND MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... QUASQUETON BY 635 PM CDT THIS IS AN EXTREMELY DANGEROUS STORM CAPABLE OF PRODUCING TORNADO-LIKE WINDS AND DAMAGE. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM OR HALLWAY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4245 9206 4231 9206 4230 9160 4247 9161 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:15 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 4:15 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 PM CDT TUE AUG 3 2004 .SYNOPSIS...UPPER AIR DISTURBANCE WILL DEVELOP A STRONG SURFACE LOW AND PUSH A COLD FRONT THROUGH THE AREA LATE TONIGHT AND WEDNESDAY. && .SHORT TERM...(TONIGHT)... COMPLICATED FORECAST TONIGHT. TROPICAL ATMOSPHERE ALREADY IN PLACE WITH DEW POINTS GENERALLY IN THE 70S. THERE SHOULD BE TWO ROUND FOR TONIGHT. FIRST ROUND TO BE ACROSS ABOUT THE NORTHERN THIRD THIS EVENING WITH CONVECTION DEVELOPING SOUTHWESTWARD FROM THE MINNESOTA BOW ECHO. SECOND ROUND TO BE LATE TONIGHT. STRONG UPPER LEVEL DISTURBANCE TO MOVE THROUGH WITH IMPRESSIVE H85 DEW POINTS. HAVE HOISTED A FLASH FLOOD WATCH FOR AREAS ROUGHLY ALONG AND NORTH OF HIGHWAY 30. NEWEST META RUN HAS EVERYTHING A LITTLE FURTHER NORTH AND HAS THE BEST H85 MOISTURE CONVERGENCE OVER THE NORTH THIRD OF THE CWFA...JUST LIKE THE OTHER MODELS. EITHER WAY...WE SHOULD SEE GENERAL 2 INCH RAINFALLS WITH LOCALLY HIGHER AMOUNTS OF 5 TO 7 INCHES POSSIBLE. ALSO EXPECT THE FIRST ROUND OF CONVECTION TO BE SEVERE. ...08... && .LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)... MODELS CONVERGING TO A CONSISTENT SOLN FOR WEDNESDAY. APPEARS WDSPRD RNFL EVENT WILL LINGER THRU MUCH OF WEDNESDAY MORNING. STG CAA FOR EARLY AUGUST OCCURS ACRS THE RGN BY AFTN...SO DONT EXPECT MUCH TEMP RISE DESPITE SOME AFTN SUNSHINE...SPCLY IN WESTERN FCST AREAS. COOL PATTERN DVLPS FOR THU THRU SAT. SOME TEMPS MAY PUSH RECORDS AS DEEP UPR LOW CLOSES OFF ACRS THE ERN GRTLKS RGN. THIS LEAVES SFC HI PRES ACRS OUR RGN TIL SAT MORNING. HV KEPT A DRY FCST TIL MONDAY. BELIEVE LATEST RUN OF THE GFS IS TOO FAST WITH RETURN FLO AND PLACING WAA PCPN ACRS OUR AREA. THIS HAS BEEN THE CASE DURING THE LAST MONTH. ECMWF IS MUCH SLOWER WITH MOVING SFC RDG TO OUR EAST AND THIS SEEMS REASONABLE WITH UPR LOW CLOSING OF ACRS THE ERN US. ALL MODELS AGREE THAT SFC CDFNT APPROACHES THE RGN ON DAY 6 SO WILL MAINTAIN PCPN CHC. ...BELLES... && .DVN WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH LATE TONIGHT INTO WEDNESDAY MORNING. IA...IAC040>042-051>054-063>066. IL...ILC001-002-007-009. MO...NONE.
Hazardous weather outlook, Aug 3, 3:45 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT TUE AUG 3 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 345 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THROUGH MIDDAY WEDNESDAY THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS EVENING. THESE THUNDERSTORMS WILL OVERSPREAD THE REST OF NORTHWEST ILLINOIS AND EXTREME NORTHEAST MISSOURI OVERNIGHT. IN THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...PONDING OF WATER AND RAPID RISES TO STREAMS ARE POSSIBLE. A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON WEDNESDAY FOR AREAS NORTH OF INTERSTATE 80. IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS LIKELY TONIGHT IN PARTS OF EASTERN IOWA... NORTHWEST ILLINOIS AND NORTHEAST MISSOURI. BELLES
In the hours before
Local storm report, Aug 3, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST GARRISON 42.14N 92.14W
08/03/2004 60 MPH BENTON IA PUBLIC
0602 PM TSTM WND GST BELLE PLAINE 41.90N 92.27W
08/03/2004 60 MPH BENTON IA PUBLIC
&&
TASLocal storm report, Aug 3, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST MOUNT AUBURN 42.26N 92.09W
08/03/2004 70 MPH BENTON IA FIRE DEPT/RESCUE
&&
TASLocal storm report, Aug 3, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 1 NW VINTON 42.17N 92.04W
08/03/2004 70 MPH BENTON IA FIRE DEPT/RESCUE
0610 PM TSTM WND GST VAN HORNE 42.01N 92.09W
08/03/2004 60 MPH BENTON IA FIRE DEPT/RESCUE
&&
TASLocal storm report, Aug 3, 6:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 3 N VINTON 42.21N 92.03W
08/03/2004 BENTON IA EMERGENCY MNGR
DAMAGE TO A HANGAR 3 N OF VINTON. WIDESPREAD TREE DAMAGE
ACROSS NORTHERN BENTON CO. POWER LINES DOWN.
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:11 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 79 min |
| Aug 3, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 54 min |
| Aug 3, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 66 min |
| Aug 3, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.